Two years ago my heart stopped and I died. I died at home. It was a Tuesday.
There was no white light. No relatives greeting me. Just darkness and silence.
I barely survived my overdose on loperamide in 2012. It was a turning point in my life, and yet, I’d almost forgotten all about the anniversary until my iCal app popped up with a reminder (the date was actually the 22nd of Feb).
This is my second Re-Birthday.
At the time I died, I had been taking loperamide (also known as Imodium or Immodium) to ameliorate opioid withdrawal symptoms. My dose had slowly titrated up over about a year’s time from 20 pills to an incredible 144 pills. Why? Because a convenient time to go through the inevitable withdrawal never seemed to come. And loperamide, an opioid of the piperidine class, had its own tolerance, demanding occasional increases in dosage to maintain ‘normal’ without going into withdrawal.
I should also note, prior to using loperamide, I never had any heart problems aside from the occasional Premature Ventricular Contraction (PVC). My cholesterol was perfect, no plaques in my arteries. From perfect cardiovascular health to arrhythmias and cardiac arrest is not normal — and the only explanation was loperamide, the only drug I was on at the time.
After going into cardiac arrest, my heart miraculously restarted itself. No one is sure why (including the doctors), otherwise, no one would have found me for days. I called 911 and went to the hospital where I was diagnosed to be in ventricular tachycardia storm that was degenerating into torsades de pointes. In short, my heart’s electrical system was shorted out so my heart kept stopping. The QTc interval on the EKG was prolonged, meaning, I was in big trouble. I remained conscious as long as I could during the entire three hour ordeal so I could answer questions and to try to help the doctors understand my condition.
I was cardioverted over 28 times while wide awake and lucid for the experience, and I can assure you, it sucked beyond all reason. You NEVER want to be cardioverted while awake unless you absolutely have to. I chose to because the doctors knew so little about the drug that I had, in essence, poisoned myself on.
Once I was too fatigued to stay awake any longer (and the doctors had obtained as much information as I could provide), I was intubated and sedated — basically, placed in a medically-induced coma — for three days during which the loperamide worked its way out of my system.
I awoke on the fourth day, completely awake and lucid from the moment my eyes opened (though I was understandably a bit confused about time and place). I demanded to be extubated. I was in full withdrawal which, also, sucked beyond all reason. I experienced some of the worst physical agony anyone could ever experience — mostly I was angry that I’d almost died during a time in which my life also, sucked beyond all reason. I decided with all my heart, I did not want to die. Not now. It wasn’t my time. I wasn’t going to die like that.
I wanted my life back. I wanted to make a difference. I didn’t want to act like a slug anymore — but that would have to wait.
I had no health insurance, and once I was released after 9 days in ICU, I had no follow-up care at all. I had no medication to help with the long-term withdrawal symptoms I felt.
After 8 weeks of agony from withdrawal, broke with no health insurance and in deep desperation, I decided to take loperamide again; I felt I had no other choice.
Even though I was eventually signed up for Medicaid, I thought I had everything under control with the loperamide, which I felt would be safe if I kept it at lower doses. I was wrong. After a year, I was taking 80 pills a day and ended up in the Emergency Room yet again with runs of v-tach and various types of Heart Block (including Mobitz II). Although I didn’t die, I was scared out of my wits and very angry with myself. I had to stay overnight for observation and once again, I had to explain my usage to the staff who were, mostly, completely clueless about the drug. I was mortified. I had to fight pretty hard to keep my family from knowing what I’d done. It was the loperamide again.
One of the doctors from my previous stay sent me an email appropriately scolding me for using the lope again: “You’re playing Russian Roulette, Margaret. You’ve shot two out of the chamber and you’re still alive. It’s a miracle. How many more do you think you’ve got in you. STOP. Get help now!”
Best advice I ever got. So I did. I got help.
It’s taken a lot of time and hard work — and medication. With Medicaid as my insurance, I didn’t get the best help, but I, at least HAD help. I joined AA, and found a few interesting and decent people to help me (including the Square-Jawed NP).
As of the 21st (ironically, one day prior to my re-birthday anniversary), I have been completely off loperamide for 90 days. Doesn’t sound like a lot of time, does it? Well, it feels like a lot longer. I’m on medication that eases my remaining withdrawal symptoms, controls my depression (whether manic or otherwise), and physically and mentally, I feel pretty much back to my old self. If slightly better — and that’s a very big deal for me.
Life still sucks — being off the lope isn’t exactly a miracle worker, you know — and it’s going to take a lot of effort to get out of the hole that I’ve dug for myself. But right now, I’ll take what I have and be grateful for it. I’m thinking clearly and feeling better. I need more motivation though, and hopefully that will get better as spring begins to reveal itself (can’t happen soon enough).
Today, I’m dedicated to getting the word out, using this blog, that loperamide is not a safe alternative to traditional opiates/opioids when taken in doses higher than the recommended daily dose.
Here in my blog, you will find truth, not bullshit. And no presumptions. To this end, I present:
A few important facts, bullet points backed up by published scientific reports (look ’em up if you want to):
- Loperamide does cross the blood-brain barrier.
- Loperamide is an addictive drug, especially when taken in higher-than-recommended doses.
- Loperamide is effective at ameliorating opioid withdrawal symptoms.
- Loperamide prolongs the QTc interval, setting up the right conditions for ventricular tachycardia and the deadly Torsades De Pointes.
- Loperamide overdose has resulted in a few deaths; several others have survived the overdose after being near death. (These numbers are much higher if you count anecdotal evidence.)
I am grateful to be alive today. I’m glad the sun is shining and that I can feel its warmth on my face. My life may still suck, but it doesn’t have to do that forever. I am free of opiates and free of the loperamide monkey on my back. I’m very lucky to have a second (third?) chance at life. I’m trying not to screw it up this time.
Don’t go down that road of using loperamide as opioid replacement therapy. DO NOT USE IT. You won’t be as safe as you think. Prolonged QTc is a silent killer; you won’t know you have it until it’s too late.
Don’t let it be too late for you. Take it from me; I know. You don’t have to visit hell because I’ve already been there for you — and came back to tell the tale.
ADDITIONAL LINKS on THIS SITE:
Do not go gentle into that good night,
Old age should burn and rage at close of day;
Rage, rage against the dying of the light.
Though wise men at their end know dark is right,
Because their words had forked no lightning they
Do not go gentle into that good night. — Dylan Thomas